Hail, Otero
- When
- July 11, 3:55 PM MST
- Where
- Otero County, 4.84 mi S of Cloudcroft
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.900, -105.730
Golf ball size hail.
A weak back door front pushed in from the east as a strong upper low moved into the Upper Midwest. Good shear and instability across southern New Mexico allowed numerous storms to become severe with wind gusts over 80 mph and hail up to golf ball size.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A weak back door front pushed in from the east as a strong upper low moved into the Upper Midwest. Good shear and instability across southern New Mexico allowed numerous storms to become severe with wind gusts over 80 mph and hail up to golf ball size. In addition, a nighttime haboob caused a multi-car accident along Interstate 10 east of Lordsburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 11, 1:48 PM MST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 248 PM MDT Sun Jul 11 2021 .SYNOPSIS... A disturbance aloft will move north to south across the area this afternoon and evening, bringing a chance of strong to severe storms to the Borderland. High pressure will shift westward over California through Thursday night. Moisture at the surface and northerly flow aloft will continue to help form thunderstorms, especially along and west of the Continental Divide. A trough will swing across the area on Thursday, influencing an increase of thunderstorms chances heading into Friday and through the weekend. && .DISCUSSION... .SHORT TERM...Tonight and Monday... By around 00Z, a convective complex of sorts seems to emerge, fueled by the perturbation in the northerly flow moving north to south across southern NM. 0-6km EBWD of ~30 kts (plus or minus), and instability (~500-1000j/kg of ML CAPE) should be enough to semi- organize this complex, with strong gusty winds and heavy rain the primary threats, including the El Paso and Las Cruces metro, somewhere between 6 and 10 PM. Much of the activity should move through by ~06Z, in cohorts with the disturbance ejecting into N Mexico. A few lingering showers and storms will be possible, especially near the International Border, but the severe weather threat will likely be over, or shortly thereafter. Through Monday at 6PM, much in the way of convective activity will cease, with area mtns, especially the Gila, favored. Could see a few stray storms across the CWA however, mainly across any elevated terrain and west of the Continental Divide. Although moisture and instability will be modest to decent, especially east, a bit of a warm noise at ~700 mb may be partially to blame for lack of convection. That and maybe the atmosphere being overworked from Sunday. Temps will be in the mid 90s across the area and winds 10 to 20 mph outside of convection on Monday. && .LONG TERM...Tuesday through Sunday The period starts out relatively quiet on Tuesday, as drier air aloft begins to filter in from the east/northeast. The Gila and Sacramento Mountains could see an isolated shower or storm due to orographic enhancements. Outside of the mountainous regions, dry air aloft will suppress and inhibit the formation of storms. An upper level high centered over southern Nevada will drift toward the southwest over California on Tuesday. The dome of high pressure will meander and gradually weaken over California through at least Thursday night and into Friday. Westward movement of the high pressure will allow for moisture from the Gulf of Mexico to flow back into the area beginning Wednesday. As mentioned earlier, when the high pressure moves over California, this results in persistent northerly flow aloft over the CWA. Northerly flow aloft and a decent surge of moisture will increase rain chances on Wednesday. Storms will be more favorable to the west than the east, perhaps along and west of the Continental Divide. Models continue to show an upper level trough racing across the Northern Great Plains on Thursday. The trough axis will be the focus as it swings through the area. This should help increase shower and thunderstorm coverage across the CWA. As the trough axis continues moving eastward on Friday, models are hinting at a piece of energy cutting off from the main trough axis. The uncertainty is where exactly this piece of energy sets up. Where it sets up could make a big difference in thunderstorm chances and coverage. For now, the POP grids for Friday-Sunday show isolated to scattered chances areawide based on that uncertainty explained above. Temperatures throughout the long term period will be right at to slightly below normal for this time of year. && .AVIATION...18Z TAF CYCLE SKC to SCT080 most locations currently at 18Z. TSRA developing 19 to 21Z over area mtns, then VCTS lowlands and terminals AOB 21 to 00Z. TEMPO VRB25G40KT 3SM TSRA BKN040CB added at all TAF sites generally from 23 to 03-04Z as confidence in impacts is at least moderate for most sites. +RA, lowering VIS, and strong gusty winds the main threats as this activity moves into the terminals and lowlands. Cannot rule out some BLDU as well. Most SHRA and TSRA diminishes after 06Z. && .FIRE WEATHER... Relatively moist conditions will continue across the area with min RHs 20 to 30% lowlands and 30 to 50% mountains through the end of next week. Expect daily thunderstorm activity to be confined mostly to area mountains and west of the Continental Divide through mid next week, with an uptick in activity most locations possible late next week and into next weekend. Winds expected to remain light outside of convection, but high mixing heights will foster a mix of Good to Very Good ventilation most areas (locally Poor to Fair where convection sets up). Threats with thunderstorms this upcoming work week will be heavy rain and to a lesser extent gusty winds. && .PRELIMINARY POINT TEMPS/POPS... El Paso 70 93 74 95 / 50 20 20 0 Sierra Blanca 68 88 65 88 / 30 10 0 0 Las Cruces 65 91 70 93 / 60 20 30 0 Alamogordo 63 91 67 92 / 60 20 30 0 Cloudcroft 48 69 50 69 / 60 30 20 20 Truth or Consequences 66 90 69 91 / 50 40 50 30 Silver City 60 86 63 85 / 50 50 50 50 Deming 65 93 69 94 / 50 20 30 20 Lordsburg 68 95 70 93 / 40 30 40 30 West El Paso Metro 71 94 74 96 / 60 20 20 0 Dell City 66 91 67 93 / 40 0 0 0 Fort Hancock 73 94 71 95 / 30 10 0 0 Loma Linda 65 87 67 87 / 40 10 0 0 Fabens 73 95 73 95 / 40 10 0 0 Santa Teresa 68 92 71 93 / 60 20 20 0 White Sands HQ 66 90 72 92 / 60 20 30 0 Jornada Range 63 89 69 91 / 70 20 30 0 Hatch 65 92 69 93 / 70 20 30 20 Columbus 67 91 72 93 / 50 20 20 0 Orogrande 65 91 69 92 / 50 20 20 0 Mayhill 54 78 55 77 / 60 30 20 20 Mescalero 56 79 55 79 / 60 30 30 20 Timberon 53 77 54 77 / 60 30 20 10 Winston 56 86 58 84 / 60 50 50 50 Hillsboro 62 88 66 88 / 50 40 50 30 Spaceport 64 89 67 90 / 60 30 30 20 Lake Roberts 54 87 58 85 / 50 50 60 50 Hurley 61 88 63 88 / 50 40 50 30 Cliff 63 94 61 94 / 40 50 50 50 Mule Creek 57 89 64 89 / 40 50 50 60 Faywood 63 87 66 87 / 40 40 50 30 Animas 69 94 69 93 / 50 30 30 30 Hachita 66 92 68 93 / 50 20 30 20 Antelope Wells 67 93 69 93 / 50 20 30 20 Cloverdale 65 90 66 88 / 60 30 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 35 DeLizio/01-Fausett/38-Rogers
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1035 AM MDT Sun Jul 11 2021 NMZ401>417-TXZ418>424-121645- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1035 AM MDT Sun Jul 11 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Severe thunderstorms are expected across the region come midday to early afternoon across the mountains and drifting into the lowlands into the evening and early overnight. Damaging winds and large hail will be the primary concerns, in addition to potential areas of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Typical monsoon thunderstorms expected through mid next week, focusing on the mountains and west of the continental divide with isolated chances across the rest of the lowlands. Isolated instances of heavy rain and gusty winds possible. There may be an uptick in the convective coverage the latter half of the week into the weekend. .SPOTTER INFORMATION STATEMENT... Trained spotters are encouraged to submit reports of severe weather and flooding if it occurs. JD
Special Weather Statement National Weather Service El Paso TX 348 PM MDT Sun Jul 11 2021 NMZ414>416-112215- East Slopes Sacramento Mountains Below 7500 Feet NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 348 PM MDT Sun Jul 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL 415 PM MDT... At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near Lake Mescalero, moving south at 25 mph. Dime size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Lake Mescalero and Apache Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If on or near Lake Mescalero, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for south central New Mexico. LAT...LON 3319 10536 3315 10570 3330 10573 3330 10549 TIME...MOT...LOC 2148Z 342DEG 22KT 3328 10565 GRZYWACZ
Special Weather Statement
National Weather Service El Paso TX
357 PM MDT Sun Jul 11 2021
NMZ401-402-112230-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
357 PM MDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL
430 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Buckhorn, moving south at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Buckhorn, Gila, Mogollon Box Campground and Portions of the Gila
Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern New Mexico.
LAT...LON 3303 10882 3321 10871 3321 10854 3320 10847
3297 10845
TIME...MOT...LOC 2156Z 014DEG 19KT 3317 10855
GRZYWACZSpecial Weather Statement National Weather Service El Paso TX 445 PM MDT Sun Jul 11 2021 NMZ402-408-409-112315- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 445 PM MDT Sun Jul 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL 515 PM MDT... At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Winston, moving south at 35 mph. Nickel size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Winston, San Miguel, Chloride, Hermosa and Chise. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for south central New Mexico. LAT...LON 3320 10742 3311 10772 3345 10782 3348 10763 TIME...MOT...LOC 2245Z 338DEG 29KT 3342 10769 GRZYWACZ
The Holloman AFB radar (KHDX), 41 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
16 thunderstorm wind, 4 hail, 1 flash flood, 1 dust storm. Local standard time, as filed.
Golf ball size hail.
Torrential rain and gusty winds also reported.
Golf ball hail covering ground.
Mesonet station on White Sands Missile Range.
Salt Creek mesonet site on White Sands Missile Range.
Mesonet station on White Sands Missile Range.
Emre Mesonet site on White Sands Missile Range.
Mesonet station LC-35 North on White Sands Missile Range.
San Augustin Pass Mesonet station.
Marble sized hail also occurred along with 1.65 inches of rain within 15 minutes.
Twin Peaks Mesonet site in northeast Las Cruces.
Las Cruces Mesonet site.
Las Cruces Mesonet site.
Dripping Springs Raws site.
Several large trees blown down on NMSU campus.
Mping report. Trees uprooted or snapped. A roof was also blown off.
US70 was closed due to flooding between mile markers 167-171.
Measured at National Weather Service Office.
Two accidents reported near mile marker 35 on Interstate 10 westbound caused by dust storm. Numerous vehicles involved including a semi. Interstate was closed for 4 to 5 hours following accident.
Mile post 7 Mesonet site on Interstate 10.
Chiricahua Desert Museum Mesonet site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972319, 972325, 972327, 972330, 972336, 972337, 972339, 972374, 972340, 972345, 972347, 972349, 972350, 972353, 972358, 972333, 972365, 972318, 972371, 972394, 972366, 972368.